Ohio, 2012

Flood in Ohio, September 2, 2012

September 2, 2012 · NWS ILN · 1 event in 1 county or zone

Persistent rain showers associated with low pressure produced heavy rainfall totals and isolated flooding during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Persistent rain showers associated with low pressure produced heavy rainfall totals and isolated flooding during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 2, 12:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 2, 12:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
156 AM EDT SUN SEP 2 2012

.SYNOPSIS...
THE REMNANTS OF HURRICANE ISAAC WILL SLOWLY MOVE EAST THROUGH THE
OHIO VALLEY FROM SATURDAY THROUGH MONDAY. THIS WILL RESULT IN
OCCASIONAL SHOWERS AND THUNDERSTORMS. THE LOW WILL MOVE EAST OF
THE REGION ON TUESDAY...GRADUALLY BRINGING THE THREAT OF
PRECIPITATION TO AN END.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MAJORITY OF CONVECTION HAS WEAKENED FROM EARLIER THIS EVENING.
MAINLY LIGHT TO MODERATE AREAS OF RAIN REMAIN ACROSS THE
NORTHEASTER ZONES. RADAR TRENDS AS WELL AS THE RECENT HRRR
INDICATE THAT MUCH OF THE ACTIVITY WILL CONTINUE TO WANE OVER THE
NEXT COUPLE OF HOURS. CANNOT RULE OUT ISOLATED SHOWERS OR A
POSSIBLE THUNDERSTORM TO DEVELOP TONIGHT ACROSS THE
AREA...ESPECIALLY ACROSS THE NORTHEAST. A BREAK IN CLOUD COVER
ACROSS INDIANA WILL GRADUALLY FILL IN AS THE NIGHT PROGRESSES.
THIS WILL LEAVE US MOSTLY CLOUDY FOR THE MOST PART FOR THE
OVERNIGHT PERIOD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
THE MOIST AND CONVECTION-RIDDEN PATTERN WILL CONTINUE THROUGH
MONDAY...AS POST-ISAAC SLOWLY MOVES EAST. THE SYSTEM WILL LOSE ITS
DEFINITION SOMEWHAT OVER TIME...BUT THE SURFACE LOW WILL AT LEAST
MAINTAIN SOME STRUCTURE AS IT MOVES INTO SOUTH-CENTRAL KENTUCKY.

THE GREATEST FOCUS FOR PRECIPITATION WILL BE IN THE SOUTH HALF OF
THE CWA ON SUNDAY. PRECIPITABLE WATER VALUES MAY ACTUALLY INCREASE
SOMEWHAT ON SUNDAY AND SUNDAY NIGHT...SO THE LOCALIZED FLOODING
THREAT WILL REMAIN IN PLACE.

THE ATMOSPHERE ON SUNDAY WILL BE VERY MOIST IN THE LOW LEVELS. IN
ADDITION...THE AREA IMMEDIATELY TO THE EAST OF THE SURFACE LOW
WILL ENTER A REGIME WITH INCREASING SOUTHERLY LOW-LEVEL SHEAR (UP
TO AROUND 20 KNOTS AT 0-1KM). THIS ENVIRONMENT IS SOMEWHAT
SUPPORTIVE OF WEAK...NON-SUPERCELLULAR TORNADOES. THOUGH FAR FROM
A CERTAINTY...IT IS A SITUATION THAT WILL NEED MONITORING ON
SUNDAY.

ON MONDAY...THE PRECIPITATION FOCUS WILL SHIFT TO THE SOUTHEASTERN
HALF OF THE CWA. THE HIGHEST POPS WERE FOCUSED ON DIURNAL TIMING.

THE TEMPERATURE GRIDS WERE NOT CHANGED SIGNIFICANTLY FROM THE
PREVIOUS FORECAST. A RATHER SMALL DIURNAL CYCLE IS EXPECTED. ONE
THING LEARNED FROM THE FORECAST TODAY IS THAT ANY BRIEF BREAKS IN
THE OVERCAST COULD ALLOW TEMPS TO RISE QUICKLY IN LOCALIZED
PLACES. HOWEVER...THIS SEEMS LESS LIKELY FOR SUNDAY THAN IT WAS ON
SATURDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A BLEND OF HPC AND THE 00Z ECMWF WAS USED FOR THE LONG TERM
FORECAST.

MODELS INDICATE THAT THE REMNANTS OF ISAAC WILL CONTINUE TO WEAKEN
ACROSS THE OHIO VALLEY REGION MONDAY NIGHT AND TUESDAY. WITH
MOISTURE STILL IN PLACE...ALONG WITH WEAK FORCING AND
INSTABILITY...HAVE CONTINUED WITH MAINLY CHANCE POPS DURING THIS
PERIOD.

FOR TUESDAY NIGHT INTO WEDNESDAY...THE REMNANTS OF ISAAC SHOULD
FURTHER WEAKEN AND GET CAUGHT UP IN THE DEVELOPING MID LEVEL
WESTERLY FLOW. LINGERING MOISTURE AND INSTABILITY WILL REQUIRE
HANGING ON TO LOW CHANCE POPS.

MODELS ARE HAVING SOME TIMING ISSUES WITH A COLD FRONT THAT IS
FORECAST TO PUSH SOUTHEAST THROUGH THE REGION SOMETIME BETWEEN
WEDNESDAY NIGHT INTO THURSDAY NIGHT. WILL ALLOW THE FRONTAL BOUNDARY
TO CLEAR THE REGION BY LATE THURSDAY AFTERNOON. THERE WILL BE A
THREAT OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.

HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA FOR FRIDAY AND WILL
MOVE OFF TO THE EAST ON SATURDAY. AT THIS TIME...DRY WEATHER IS
EXPECTED.

TEMPERATURES WILL BE A LITTLE ABOVE NORMAL THROUGH MID WEEK...THEN
NEAR TO SLIGHTLY BELOW NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL START OUT THE TAF PERIOD. THE REMNANTS OF
ISAAC WILL OCCASIONALLY BRING PRECIPITATION TO THE TAF SITES
THROUGH THE TAF PERIOD. CURRENTLY THERE ARE SOME SHOWERS AROUND
THE KCMH AND KLCK TAF SITES. MODELS ARE INDICATING THAT ADDITIONAL
SCATTERED SHOWER AND ISOLATED THUNDERSTORM ACTIVITY WILL DEVELOP
ACROSS THE REST OF THE TAF SITES OVERNIGHT. MVFR VSBYS MAY BE
POSSIBLE WITH SOME OF THE SHOWERS.

MORE ORGANIZED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
DURING THE DAY ON SUNDAY AND IMPACT THE TAF SITES. LIMITED VCTS
AND TSRA MENTION TO TIME FRAME THAT LOOKS THE MOST FAVORABLE FOR
THUNDERSTORMS ALTHOUGH THUNDERSTORMS CANNOT BE RULED OUT AT ANY ONE
POINT DURING THE DAY ON SUNDAY.

PRECIPITATION WILL TAPER OFF DURING THE EVENING HOURS ACROSS THE
TAF SITES. CIGS WILL LOWER DURING THE EVENING AND INTO THE
OVERNIGHT HOURS AT THE AREA TAF SITES.

.OUTLOOK...MVFR CEILINGS AND VISIBILITIES...WITH LOCAL IFR
VISIBILITIES...WILL BE POSSIBLE WITHIN SHOWERS AND EMBEDDED
THUNDERSTORMS THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...LATTO
SHORT TERM...HATZOS
LONG TERM...HICKMAN
AVIATION...NOVAK
Hazardous weather outlook, Sep 1, 2:21 PM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT SAT SEP 1 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-021930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
321 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
EVENING AND OVERNIGHT. SOME OF THE STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AND MONDAY...AS
THE REMNANTS OF HURRICANE ISSAC MOVE SLOWLY ACROSS THE AREA. WHILE THIS
RAIN WILL MOSTLY BE BENEFICIAL...SOME OF THE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL. THERE IS SOME POTENTIAL FOR LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

HATZOS

In the hours before

Local storm report, Sep 1, 8:00 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
900 PM EDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       HUBER HEIGHTS           39.86N 84.11W
09/01/2012  M3.22 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            RAINFALL TOTAL FROM AROUND 730 PM UNTIL 855 PM.

&&

ASL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hardin

When
September 2, 2:00 AM EST to 3:00 AM EST
Where
Hardin County, 3.15 mi E of Mt Victory to 3.59 mi E of Mt Victory
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.530, -83.460

High water was reported over a road due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411956.